Hail, Cullman
- When
- April 18, 2:30 PM CST
- Where
- Cullman County, 3.27 mi SE of Loretto
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.033, -86.884
Nickel sized hail was reported in Dodge City.
An isolated severe thunderstorm moved northeast across southwest through central Cullman County. The thunderstorm produced hail up to the size of quarters and produced sporadic wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated severe thunderstorm moved northeast across southwest through central Cullman County. The thunderstorm produced hail up to the size of quarters and produced sporadic wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 18, 1:47 PM CST, 43 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 247 PM CDT Thu Apr 18 2024 ...New NEAR TERM, SHORT TERM... .NEAR TERM... (Tonight) Issued at 246 PM CDT Thu Apr 18 2024 Afternoon temperatures have risen into the upper 70s/mid 80s across the area thanks to the thinning of morning cloud cover. Widespread showers and thunderstorms are developing to our north and west, the more northern storms tied to the occluding upper low and the ones farther south tied to a broad shortwave trough. SPC mesoanalysis shows afternoon SBCAPE values in the 2000-3000 J/kg range across the local area, but weaker shear has limited storm intensity and organization so far. Will be closely monitoring things to our west this afternoon, as the shortwave disturbance nears the area and results in medium to high chances (50-80%) for showers and thunderstorms later this evening. Given the amount of instability in place, a few of these storms could become strong enough to produce gusty to damaging winds and large hail. SPC has maintained a slight risk over far NW portions of AL, where the best combination of instability and wind shear is projected to line up later this evening. At this time, it looks like the timing for these storms will be from now to 10pm west of I-65 and 4pm-5am east of I-65 (the broad range of timing due to the pop-up nature of thunderstorms with multiple convergent boundaries noted on satellite at the moment). Additional storms are likely in the morning near sunrise as the main cold front tied to the aforementioned low nears the area. Short term guidance shows some favorable overlap between instability (1500-2500 J/kg) and bulk shear near 40kts that would support the risk for a few strong/severe storms. Will most likely see a broken line of decaying storms moving southeast through the area toward the morning commute. With southerly flow and dense cloud cover, overnight lows will be quite warm only falling to the low to mid 60s. && .SHORT TERM... (Friday through Sunday) Issued at 246 PM CDT Thu Apr 18 2024 Showers and storms will continue slowly pushing southeast through the area tomorrow morning as the front continues to dig across the Southeast. Depending on the timing, a few isolated strong/severe storms could develop across southeast portions of the area late tomorrow morning into the afternoon aided by diurnal heating. As the front clears the area, expect cooler northwesterly flow and dry conditions by tomorrow night. Overnight lows will fall into the low to mid 50s, and will continue to cool on Saturday with highs in the upper 60s/lower 70s. As zonal flow takes over aloft, will keep low to medium chances (20-60%) for showers and storms in the forecast through Sunday afternoon, with the best chances south of the TN River Sunday morning and afternoon. Highs on Sunday will be quite cool, with afternoon temps struggling to reach above the upper 50s. && .LONG TERM... (Sunday night through Wednesday) Issued at 113 AM CDT Thu Apr 18 2024 Monday will be dry but still cool with highs in the 60s as high pressure at the surface overspreads the OH and TN valleys. Dry weather should last through Tuesday with temperatures warming back into the 70s. On Wednesday, upper troughing resulting from a strong upper low in Quebec and Ontario, will bring a cold front south through the TN valley. At this point, leaning toward a dry forecast, but it is borderline and may need further changes later if the models come into better agreement. && .AVIATION... (18Z TAFS) Issued at 121 PM CDT Thu Apr 18 2024 VFR conditions have developed as early morning low cigs have since cleared. The main impact for aviation over the next 24 hours will be rounds of thunderstorms, some of which could be strong. Chances for thunder will increase during the evening hours, and another round is expected tomorrow morning. Gusty winds and large hail are possible with stronger storms. Reductions to MVFR to even LIFR conditions are possible tonight into tomorrow with heavier showers and lowering cigs. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...25 SHORT TERM....25 LONG TERM....17 AVIATION...25
Special Weather Statement
National Weather Service Huntsville AL
250 PM CDT Thu Apr 18 2024
ALZ016-182030-
Cullman AL-
250 PM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CULLMAN COUNTY
THROUGH 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sipsey, or 7 miles north of Sumiton, moving northeast at 20 mph.
HAZARD...Wind gusts in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dodge City, Colony, Wilburn, Bremen, Arkadelphia, Black Bottom, and
Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 8701 3390 8710 3391 8708 3394 8711
3411 8691 3396 8680 3396 8682 3394 8682
3395 8685 3393 8686 3394 8688 3392 8689
3391 8692 3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 1949Z 243DEG 17KT 3385 8703
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GHSpecial Weather Statement
National Weather Service Huntsville AL
329 PM CDT Thu Apr 18 2024
ALZ016-182115-
Cullman AL-
329 PM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CULLMAN COUNTY THROUGH
415 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, or 12 miles south of Cullman, moving northeast at 20 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Eva, Garden
City, Phelan, Walter, and Black Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3405 8697 3431 8674 3431 8671 3417 8656
3412 8660 3412 8663 3409 8666 3408 8670
3405 8668 3406 8671 3403 8670 3403 8672
3395 8679 3396 8682 3394 8682 3395 8684
3393 8686
TIME...MOT...LOC 2028Z 239DEG 19KT 3399 8687
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GHThe Birmingham radar (KBMX), 96 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel sized hail was reported in Dodge City.
Trees were knocked down in Dodge City.
Trees and power lines were knocked down near the intersection of Section Line and Magnolia Avenue.
Reported via mPING network.
Quarter sized hail was reported in Center Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173353, 1173358, 1173359, 1173356, 1173357.